Hail, Franklin
- When
- September 4, 9:20 PM CST
- Where
- Franklin County, Thompsonville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.920, -88.770
Clusters of thunderstorms organized along a strong cold front as it moved southeast across southern Illinois. Some of the storms produced hail, including a few reports of large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Clusters of thunderstorms organized along a strong cold front as it moved southeast across southern Illinois. Some of the storms produced hail, including a few reports of large hail. The atmosphere remained moderately unstable through the early morning hours. Winds aloft increased with the approach of a strong 500 mb shortwave trough from the northwest.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 4, 5:36 PM CST, 3 hours 44 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 636 PM CDT Mon Sep 4 2017 .UPDATE... Issued at 636 PM CDT Mon Sep 4 2017 The AVIATION section has been updated for the 00Z TAF issuance. && .SHORT TERM...(Tonight through Wednesday night) Issued at 250 PM CDT Mon Sep 4 2017 A fairly strong cold front will move toward the area this evening and then cross the region overnight. Scattered thunderstorms will accompany the front with much cooler air to follow as we head through the short term period. There remains a slight risk of severe thunderstorms for tonight, mainly along and north of the I-64 corridor. There is some offset of upper level wind dynamics and the surface cold front (better dynamics lag frontal convergence and instability) and we will be losing a good chunk of instability between 9 PM and midnight. Best guess for timing remains an onset of thunderstorms this evening with a 7-10 pm start time looking reasonable for the I-64 corridor of our region then progressing southward through the late evening and overnight. By tomorrow morning, showers/thunderstorms will be limited to mainly the quarter of the forecast area, ending across all of the region during the afternoon. A large 500 mb trough will pivot SE across the FA through mid week with surface high pressure building south into our region from Canada. The much advertised unseasonable cool pattern ushered in by northerly winds will ensue with max temps only in the mid to upper 70s Tuesday and the lower 70s on Wednesday with lows likely reaching the upper 40s in many locations Wednesday night. .LONG TERM...(Thursday through Monday) Issued at 250 PM CDT Mon Sep 4 2017 High forecast confidence still remains in place for a dry period from this Thursday through next Monday across the WFO PAH forecast area. Below normal temperatures (10-15 degrees) below normal are expected through the extended period. Regionally blended model guidance continues to be on the warmer end of the forecast temperature solutions. Again, weighted temperatures toward the EKD MOS, as well as the ECMWF/NAM-WRF guidance suite. temperatures. Given the drier air mass, diurnal temperature ranges will likely be within a 20 to 28 degree range. No precipitation expected through extended period. Although the ECMWF has been running about 5-10 decameters too low in 500 mb heights recently, it still remain much closer in height fields versus most of the numerical guidance suite. The ECMWF along with the RAP model guidance were the closest to the raw upper air observations at 12z and 18z Monday. Only the UKMET (which has historically been the case) is more accurate with height fields and low/high pressure centers in a global sense. Sensitivity of model fields at 500 mb versus observations is a good benchmark for model reliability. Will be interested to see how collaborated NHC/WPC forecasts handle Irma's track later this week. There still remains some varied solutions from the Canadian, GFS, and ECMWF for the next several days. Depending on the final track of Irma, could see some interaction with the synoptic scale features near the WFO PAH forecast area around the middle of September. && .AVIATION... Issued at 636 PM CDT Mon Sep 4 2017 A broken line of thunderstorms has developed along the cold front from just north of KSTL to near KDEC in central Illinois. There is a strong signal in the latest short term guidance that a portion of this will be progressive, pushing eastward through KEVV and KOWB after 04Z, while the western portions will develop more slowly southward for awhile this evening and then mostly dissipate around 06Z. Left the VCSH at all sites except KPAH where it may remain dry. An outflow or enhanced frontal passage can be expected at KEVV and KOWB 04Z-07Z. VFR conditions are forecast, but lower conditions can be expected if a bonafide thunderstorm reaches any of the sites tonight. A few northwesterly gusts into the teens will be possible throughout the area Tuesday. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && UPDATE...DRS SHORT TERM...GM LONG TERM...Smith AVIATION...DRS
Hazardous Weather Outlook National Weather Service Paducah KY 310 PM CDT Mon Sep 4 2017 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-050845- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 310 PM CDT Mon Sep 4 2017 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight Scatterd thunderstorms will be likely tonight. There is a slight risk of isoalted severe thunderstorms along and north of the I 64 corridor. Gusty and potentially damaging winds, frequent lightning and locally heavy rain may accompany the stronger storms. Minor flooding is forecast on parts of the Green River. See the latest river flood warning products for details. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested tonight.
Special Weather Statement National Weather Service Paducah KY 927 PM CDT MON SEP 4 2017 ILZ075-076-081>083-050315- White IL-Franklin IL-Hamilton IL-Jefferson IL-Wayne IL- 927 PM CDT MON SEP 4 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WHITE...SOUTHERN WAYNE...SOUTHEASTERN JEFFERSON...NORTHEASTERN FRANKLIN AND HAMILTON COUNTIES UNTIL 1015 PM CDT... At 925 PM CDT, Doppler radar was tracking a strong thunderstorm near Wayne City, or 14 miles southwest of Fairfield, moving east at 30 mph. Other strong storms extended southwest into southeast Jefferson County. Nickel size hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... McLeansboro, Wayne City, Enfield, Dahlgren, Bonnie, Belle Rive, Sims, Mill Shoals, Springerton, Keenes, Belle Prairie City and Burnt Prairie. LAT...LON 3818 8893 3841 8858 3829 8818 3799 8841 TIME...MOT...LOC 0225Z 291DEG 26KT 3829 8861 DRS
Special Weather Statement National Weather Service Paducah KY 1002 PM CDT MON SEP 4 2017 ILZ081-082-085-086-050345- Saline IL-Franklin IL-Hamilton IL-Williamson IL- 1002 PM CDT MON SEP 4 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WILLIAMSON... NORTHWESTERN SALINE...SOUTHEASTERN FRANKLIN AND SOUTHWESTERN HAMILTON COUNTIES UNTIL 1045 PM CDT... At 1002 PM CDT, Doppler radar was tracking a strong thunderstorm near Benton, moving southeast at 25 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... West Frankfort, Benton, Galatia, West City, Thompsonville, Raleigh and Hanaford. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Paducah. && LAT...LON 3798 8899 3804 8877 3788 8846 3770 8874 TIME...MOT...LOC 0302Z 310DEG 22KT 3798 8882 DRS
The Paducah radar (KPAH), 95 km away, was scanning. The volume nearest the first event began at 03:19 UTC.
6 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, September 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717590, 717589, 717588, 717587, 717585, 717586.